Support the news
For the first time in more than 10 years, the number of drug overdose deaths remained flat for two years, from 2006 to 2007, in Massachusetts. There were 637 deaths. For the past 15 years there have been yearly double-digit increases due to an increase in the use of heroin, especially among young people.
Substance abuse officials attribute the slowdown to drug treatment programs. They are also optimistic that a new program that allows non-medical professionals to administer a drug that interrupts an overdose will save more lives.
On average, two people die everyday in Massachusetts because of an overdose of opioids such as heroin, oxycodone or fentanyl.
There is a drug that interrupts such overdoses and saves lives, but for the past 10 years it’s only been used by paramedics or in hospitals. It hasn’t been in the hands of non-professionals who could use it immediately.
Linda, for instance, whose 25-year-old son overdosed on heroin three years ago.
“When my son went out he was literally blue and not breathing,” Linda says. “That was horrible. It was the worst day of my life. It was just horrible to walk in and see you child totally blue. I was sure he was dead.”
Linda, who didn’t want to use her last name because of the stigma against drug users, called 911. Her son lived and is now a recovering addict.
Because addicts witness the most overdoses, in 2007 the state started training active drug users to give a drug called Narcan.
It’s the trade name for naloxone, a drug that reverses overdoses for people using heroin, morphine, oxycontin and vicodin. But family and friends of addicts also see overdoses. So last year the state expanded the program, and Linda signed up.
“It’s terrible to feel so helpless to just stand there and look at them. But now I feel like I have something I can do,” Linda says.
Opioid Overdose Prevention & Reversal Information Sheet (PDF)
The state has a tightly-run pilot program that gives Narcan for free, but only to people who have been trained and account for how they used it.
Narcan only interrupts an overdose. The person wakes up and feels symptoms of withdrawal. The drug only lasts about an hour and heroin can stay for three to five hours in the body, so people are encouraged to call 911 first. If Narcan is given and it’s not followed by further treatment, the overdose can return.
Alex Walley, medical director for the state’s Opioid Overdose Prevention Program, says it creates an opportunity to get someone treatment.
“Fatal opioid overdoses usually occur before emergency personnel get there and often they are witnessed by other drug users,” Walley says. “And there’s an opportunity to intervene because it takes time for a nonfatal overdose to become a fatal overdose.”
Narcan is a nasal spray that’s easy to administer and harmless if taken by anyone who is not overdosing. About 660 friends and families of drug users have signed up to be trained on how to use it and half of them say they’ve seen overdoses.
Michael Botticelli, director of the Bureau of Substance Abuse Services for the state, says overdose death data lags behind the program, but he knows it’s working.
“Anecdotally, we know that we’ve saved a number of lives,” he says. “We’ve talked to parents who have actually administered it to their children.”
At a community services center in Brockton, five parents of heroin addicts sit around a small table to learn how to use Narcan. Heather Kennedy, an HIV prevention educator, explains the signs of an overdose.
Many of the parents have witnessed the signs before. But they are eager to learn how to administer Narcan.
There are critics of the program who say giving an overdose antidote encourages drug use. One mother of a drug addict, who didn’t want to be identified, said she felt uncomfortable that the program also gave Narcan to addicts.
“I know it’s a good thing,” she says. “But in another way it’s almost like, ‘We are not encouraging drug use?’ We are not encouraging drug use, yeah, that’s what I’m afraid of.”
Michael Botticelli says there’s been no organized opposition to a wider distribution of Narcarn. He says substance abuse is a disease and should be treated as such.
“We wouldn’t fail to give CPR to someone who had a heart attack because they failed to stick to a diet and exercise regimen,” Botticelli says. “I think we have to apply those same kinds of principals to people who are in the throes of active addiction.”
Linda, whose son overdosed before Narcan was available to her, enrolled in the program even though her son is a recovering addict. And to her surprise she had to use it soon after – on a friend of her son.
Linda says her son drove up with a friend who had just shot heroin and was passed out. Because of her Narcan training and her past experience, Linda recognized it as an overdose.
“So I ran in the house, got the Narcan and I put it together,” Linda recalls. “I ran back out. I said to the kids, ‘You hold him,’ and I did it just like I was instructed. Waited five minutes, nothing. Went in and got the second dose which is what you’re supposed to do. Came back out. Did it. And he came right to.”
At the training session, Linda picked up more Narcan. She leaves one at home and has shown the whole family how to use it. She carries the other one in her purse in case she sees someone who needs it.
This program aired on April 22, 2009. The audio for this program is not available.
Support the news